Hail, Jefferson
- When
- August 3, 12:15 PM CST
- Where
- Jefferson County, 2.62 mi WSW of Lake Mills
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.070, -88.950
A low pressure area triggered rounds of thunderstorms over southern WI during the afternoon and evening hours. Large hail was observed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A low pressure area triggered rounds of thunderstorms over southern WI during the afternoon and evening hours. Large hail was observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 3, 12:15 PM CST, 0 minutes earlier.
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 115 PM CDT Thu Aug 3 2017 .UPDATE... && .AVIATION(18Z TAFS)... Model guidance in reasonably good agreement on how a complex situation will play out over the next 36 hours. IFR cigs across the northern half of the area will continue to push north while a line of showers and storms currently east of the Mississippi River push east. Additionally, isolated storms have developed ahead of this line. Some of these storms may become strong, especially closer to the WI/IL border. This line of storms should move out of the area by the mid afternoon. It appears that by mid to late afternoon, yet another round of showers and storms may develop along a cold front, which is currently across southern MN/central IA. This round of storms has the potential to be strong to severe. The cold front will push through southern Wisconsin by mid evening, ending the thunderstorm threat. Brisk NW winds and much cooler air will build in behind the cold front. Additionally, there is high confidence that IFR cigs will build back in from the NW beginning around midnight, lasting until the low level moisture is scoured out of the area by Friday afternoon. Finally, we will be close to hitting LLWS criteria tomorrow morning and into the afternoon. High confidence that winds will reach up to 40kts around 2kft, but winds at the surface will be in the 10-15 kt range. Chose to leave LLWS out for now, but it may need to be added later. && .PREV DISCUSSION... (Issued 950 AM CDT Thu Aug 3 2017) UPDATE... Previous forecast is largely on track. The remnants of the first round of precipitation are pushing north through the area. These scattered weak thunderstorms should exit the area in the next few hours. The second round of precip is currently approaching the Mississippi River and should move through SE WI in the late morning/early afternoon. It still looks like we'll see a 3rd round of precip as the cold front finally pushes through in the late afternoon/early evening. Given the strength of they cyclone, there will be ample shear to support severe thunderstorms this afternoon. The main question is just how much instability will be around after the first two rounds of precip move through the area. Per SPC Mesoanalysis, a pocket MLCAPE has already begun to build across central IA between the second round of precip and the cold front. This trend will likely continue through the afternoon as the system progresses eastward, giving us a decent chance of seeing some surface-based convection later this afternoon. As such, the slight risk from SPC is appropriate, with a threat for all types of severe weather on the table. MARINE... Multiple round of showers and storms are expected today as a seasonally strong low pressure system moves through the area. The low will move to the east of the area tonight, and offshore winds will gradually ramp up in its wake. By Friday morning, winds will approach Small Craft Advisory criteria. Fortunately the offshore winds will keep waves below 4 feet, but a SCA will likely be needed through the day Friday due to winds gusting to near 25 kts. PREV DISCUSSION... (Issued 610 AM CDT Thu Aug 3 2017) AVIATION(12Z TAFS)... A mix of MVFR and IFR CIGS will exist on the north side of a warm front located south of Wisconsin this morning. As the front lifts north this morning, the lower conditions will gradually improve from south to north across southern Wisconsin. A seasonably strong low pressure system will be pushing into the western Great Lakes this afternoon. Look for showers and thunderstorms to become more numerous this afternoon into the evening as an associated strong cold front pushes in. Look for easterly winds on the north side of the warm front this morning to veer south then southwest this afternoon as the system pushes in and the front lifts north. Some of the storms could be strong to severe. A cold front will push through Madison by early evening and far southeast Wisconsin by mid to late evening. Strong cold air advection in the wake of the front will likely produce IFR CIGS into Friday morning. PREV DISCUSSION... (Issued 254 AM CDT Thu Aug 3 2017) SHORT TERM... Today and tonight...Forecast confidence is high. The scenario remains largely unchanged. We have a seasonably strong synoptic system pushing into the Great Lakes region today. We have a couple of forcing mechanisms from early this morning through this evening. First, the early morning convection (current stuff at 3 am) appears to be driven by enough elevated instability beneath focused upper level jet divergence. This is producing the typical whack-a-mole, pop and die showers and storms. This should die off a bit as the divergence moves on, but then we get into the next forcing regime. So second, the next expansion of activity should come later this morning with forcing associated along a leading mid level short wave ahead of the parent upper low. Ensemble short range guidance suggests we could see a band of showers and storms ahead of the approaching cold front due to this short wave, located around the warm front, south through the warm sector. That warm front is currently south of Wisconsin, but will lift north into southern Wisconsin as a seasonably strong surface low tracks toward far southern Wisconsin by mid afternoon. Third, the next major focus would be storms along and just ahead of the cold front and where it intersects the warm front. This is our greatest threat for severe weather. The SPC day 1 discussion is excellent on this evolution. This would mainly be from mid afternoon into the evening. The deep layer shear is ample at 40-50kts. Large hail and strong winds are the main threat, but the warm frontal shear is our classic region for a threat of isolated tornadoes. It's a complicated scenario, as they always are, so expect the unexpected. It's a longer period of potentially hazardous weather today, peaking at mid afternoon and going into the favorable time this evening. The cold front should sweep through Madison by early afternoon and out over Lake Michigan by mid to late evening. Cold air advection in the wake of the cold front is impressive for early August. Wrap around showers are expected as the upper low moves across Wisconsin later tonight into Friday. LONG TERM... Friday...Forecast confidence is medium. Cyclonic flow prevails aloft as upper troughing passes through the western Great Lakes. A cold advection regime takes hold in the low- levels, with the resulting thermal trough located across Wisconsin by afternoon. This will promote steep low-level lapse rates, resulting in mostly cloudy skies and instability showers during the afternoon. Temperatures will be below normal with many locations failing to crack 70 degrees. It will be breezy, as a strong pressure gradient develops between surface low pressure over Michigan and high pressure building over the Great Plains. Winds may be quite gusty in eastern areas close to Lake Michigan. Saturday...Forecast confidence is medium. Upper pattern deamplifies on Saturday as a series of weak perturbations ride northwesterly flow from the northern Great Plains into the Upper Midwest and western Great Lakes. Look for mostly cloudy skies along with chances for afternoon showers. Model soundings suggest just enough instability for a possible rumble of thunder as well. High temperatures will warm a bit, and should reach into the mid 70s. Sunday and Monday...Forecast confidence is medium. A shortwave trough will lose amplitude while slowly progressing from the Dakotas on Sunday into the western Great Lakes on Monday. This system will bring increased rain chances during the period. The surface low should pass to our south, keeping the better instability out of reach, however we'll still see a few hundred joules of MLCAPE during the daylight hours. Look for periods of cloudiness and showers, with a few thunderstorms possible. Tuesday and Wednesday...Forecast confidence is low. High pressure should prevail on Tuesday with a chance for showers and storms by Tuesday night or Wednesday in association with a cold front. Near normal temperatures are expected. AVIATION(06Z TAFS)... A mix of MVFR and IFR CIGS will exist on the north side of a warm front located south of Wisconsin this morning. As the front lifts north this morning, the lower conditions will gradually improve from south to north across southern Wisconsin. A seasonably strong low pressure system will be pushing into the western Great Lakes this afternoon. Look for showers and thunderstorms to become more numerous this afternoon into the evening as an associated strong cold front pushes in. Look for easterly winds on the north side of the warm front this morning to veer south then southwest this afternoon as the system pushes in and the front lifts north. Some of the storms could be strong to severe. A cold front will push through Madison by early evening and far southeast Wisconsin by mid to late evening. Strong cold air advection in the wake of the front will likely produce IFR CIGS into Friday morning. MARINE... Waves will continue to diminish early this morning with a small craft advisory expiring at 7am. Then look for easterly winds today to gradually veer southeast then south as a strong low pressure system approaches the area this afternoon. Strong thunderstorms are possible today, especially from about mid afternoon until a cold front passes by this evening. Small craft advisory conditions are expected Friday into Friday evening as the low passes by to the east and we get into a stronger northwest flow. The highest waves will be out toward open water. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Update...BSH Today/Tonight and Aviation/Marine...Davis Friday THROUGH Wednesday...SPM
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 301 AM CDT Thu Aug 3 2017 WIZ046-047-051-052-056>060-062>072-040815- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 301 AM CDT Thu Aug 3 2017 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin, and southeast Wisconsin. .DAY ONE...Today and Tonight Severe thunderstorms are possible this afternoon and evening. Hazards include damaging wind and large hail. A few tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible at times from Sunday into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. LMZ643>646-040815- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 301 AM CDT Thu Aug 3 2017 This Hazardous Weather Outlook is for portions of Lake Michigan. .DAY ONE...Today and Tonight A Small Craft Advisory for high waves is in effect until 7 AM today. Severe thunderstorms are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible at times from Sunday into Tuesday. Small Craft Advisory conditions are expected for Friday into Friday night. SPM www.weather.gov/mkx
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
957 AM CDT THU AUG 3 2017
WIZ059-060-065-066-031530-
Waukesha-Milwaukee-Ozaukee-Washington-
957 AM CDT THU AUG 3 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN OZAUKEE...
NORTHERN MILWAUKEE...NORTHEASTERN WAUKESHA AND WASHINGTON COUNTIES...
At 957 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Hartford to Milwaukee. Movement was
northeast at 25 mph.
Pea size hail is possible with these storms.
Locations impacted include...
Milwaukee, West Allis, Wauwatosa, Brookfield, Greenfield, Menomonee
Falls, West Bend, Mequon, Hartford, Whitefish Bay, Brown Deer,
Grafton, Cedarburg, Port Washington, Sussex, Jackson, Fox Point, Elm
Grove, Slinger and Saukville.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4303 8790 4301 8789 4297 8795 4323 8842
4331 8842 4354 8818 4338 8787 4324 8791
4318 8788 4312 8790 4310 8787 4307 8787
TIME...MOT...LOC 1457Z 230DEG 23KT 4326 8840 4303 8795
MARQUARDTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1003 AM CDT THU AUG 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 AM HAIL OAK CREEK 42.89N 87.90W
08/03/2017 E0.25 INCH MILWAUKEE WI PUBLIC
NEAR OAK CREEK. ESTIMATED 45 MPH.
&&
HENTZSpecial Weather Statement
National Weather Service Milwaukee/Sullivan WI
1203 PM CDT THU AUG 3 2017
WIZ067-031745-
Lafayette-
1203 PM CDT THU AUG 3 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LAFAYETTE COUNTY...
At 1202 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Cuba City to near Galena. Movement was
northeast at 45 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Darlington, Shullsburg, Belmont, Benton, Argyle, Somers, Wiota, New
Diggings, South Wayne, Lamont, Gratiot, Yellowstone Lake St Park,
Lead Mine and Woodford.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4271 9042 4282 9014 4281 8991 4267 8983
4251 8984 4251 9042
TIME...MOT...LOC 1702Z 238DEG 37KT 4260 9047 4238 9035
HENTZSpecial Weather Statement
National Weather Service Milwaukee/Sullivan WI
1239 PM CDT THU AUG 3 2017
WIZ062-063-067-068-031830-
Green-Lafayette-Iowa-Dane-
1239 PM CDT THU AUG 3 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN LAFAYETTE...
GREEN...SOUTHEASTERN IOWA AND SOUTHWESTERN DANE COUNTIES...
At 1238 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Mineral Point to near Lena. Movement
was northeast at 40 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Western Madison, Fitchburg, Monroe, Verona, Mount Horeb, Brodhead,
Mineral Point, Darlington, Belleville, New Glarus, Brooklyn,
Monticello, Albany, Argyle, Blanchardville, Somers, Wiota, Dayton,
South Wayne and Lamont.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4251 9006 4283 9026 4307 8954 4284 8937
4251 8936 4250 8937 4250 8957
TIME...MOT...LOC 1738Z 242DEG 35KT 4280 9013 4235 8985
HENTZSpecial Weather Statement National Weather Service Milwaukee/Sullivan WI 108 PM CDT THU AUG 3 2017 WIZ057-058-063-064-031845- Dodge-Columbia-Jefferson-Dane- 108 PM CDT THU AUG 3 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DANE...NORTHWESTERN JEFFERSON AND SOUTHWESTERN DODGE COUNTIES... At 107 PM CDT, a strong thunderstorm was located near McFarland, moving northeast at 25 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Eastern Madison, Stoughton, McFarland, Lake Mills, Marshall, Waterloo, Cottage Grove, Johnson Creek, Deerfield, Cambridge, Lake Ripley, Milford, Utica, Rockdale and Deansville. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4289 8920 4301 8935 4331 8900 4306 8876 TIME...MOT...LOC 1807Z 229DEG 22KT 4300 8919 HENTZ
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
110 PM CDT THU AUG 3 2017
WIZ071-072-031845-
Racine-Kenosha-
110 PM CDT THU AUG 3 2017
...A STRONG THUNDERSTORM WILL AFFECT EASTERN RACINE AND KENOSHA
COUNTIES...
At 110 PM CDT, a strong thunderstorm was located over Paddock Lake,
moving northeast at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Kenosha, Racine, Mount Pleasant, Pleasant Prairie, Sturtevant, Union
Grove, Paddock Lake, Camp Lake, Silver Lake, Wind Point, Eagle Lake,
Caledonia, Salem, Bristol, Elmwood Park, North Bay, Franksville and
Kansasville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4261 8824 4284 8794 4284 8782 4283 8780
4277 8776 4271 8777 4267 8779 4266 8781
4261 8782 4259 8781 4252 8781 4249 8780
4250 8807
TIME...MOT...LOC 1810Z 234DEG 22KT 4259 8807
HENTZThe Milwaukee radar (KMKX), 34 km away, was scanning. The volume nearest the first event began at 18:13 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708521, 708522, 708523, 708524, 708525, 708526.